0
2013
Impact Factor

James Meiss

Boulder, CO 80309-0526
Department of Applied Mathematics, University of Colorado

Publications:

Bäcker A., Meiss J. D.
Moser’s Quadratic, Symplectic Map
2018, vol. 23, no. 6, pp.  654-664
Abstract
In 1994, Jürgen Moser generalized Hénon’s area-preserving quadratic map to obtain a normal form for the family of four-dimensional, quadratic, symplectic maps. This map has at most four isolated fixed points. We show that the bounded dynamics of Moser’s six parameter family is organized by a codimension-three bifurcation, which we call a quadfurcation, that can create all four fixed points from none.
The bounded dynamics is typically associated with Cantor families of invariant tori around fixed points that are doubly elliptic. For Moser’s map there can be two such fixed points: this structure is not what one would expect from dynamics near the cross product of a pair of uncoupled Hénon maps, where there is at most one doubly elliptic point. We visualize the dynamics by escape time plots on 2D planes through the phase space and by 3D slices through the tori.
Keywords: Hénon map, symplectic maps, saddle-center bifurcation, Krein bifurcation, invariant tori
Citation: Bäcker A., Meiss J. D.,  Moser’s Quadratic, Symplectic Map, Regular and Chaotic Dynamics, 2018, vol. 23, no. 6, pp. 654-664
DOI:10.1134/S1560354718060023
Guillery N., Meiss J. D.
Diffusion and Drift in Volume-Preserving Maps
2017, vol. 22, no. 6, pp.  700–720
Abstract
A nearly-integrable dynamical system has a natural formulation in terms of actions, $y$ (nearly constant), and angles, $x$ (nearly rigidly rotating with frequency $\Omega(y)$). We study angleaction maps that are close to symplectic and have a twist, the derivative of the frequency map, $D\Omega(y)$, that is positive-definite. When the map is symplectic, NekhoroshevЃfs theorem implies that the actions are confined for exponentially long times: the drift is exponentially small and numerically appears to be diffusive. We show that when the symplectic condition is relaxed, but the map is still volume-preserving, the actions can have a strong drift along resonance channels. Averaging theory is used to compute the drift for the case of rank-$r$ resonances. A comparison with computations for a generalized Froeschlé map in four-dimensions shows that this theory gives accurate results for the rank-one case.
Keywords: symplectic maps, Nekhoroshev’s theorem, chaotic transport
Citation: Guillery N., Meiss J. D.,  Diffusion and Drift in Volume-Preserving Maps, Regular and Chaotic Dynamics, 2017, vol. 22, no. 6, pp. 700–720
DOI:10.1134/S1560354717060089
Gonchenko S. V., Meiss J. D., Ovsyannikov I. I.
Chaotic dynamics of three-dimensional Hénon maps that originate from a homoclinic bifurcation
2006, vol. 11, no. 2, pp.  191-212
Abstract
We study bifurcations of a three-dimensional diffeomorphism, $g_0$, that has a quadratic homoclinic tangency to a saddle-focus fixed point with multipliers $(\lambda e^{i\varphi}, \lambda e^{-i\varphi}, \gamma)$, where $0<\lambda<1<|\gamma|$ and $|\lambda^2 \gamma|=1$. We show that in a three-parameter family, $g_\varepsilon$, of diffeomorphisms close to $g_0$, there exist infinitely many open regions near $\varepsilon=0$ where the corresponding normal form of the first return map to a neighborhood of a homoclinic point is a three-dimensional Hénon-like map. This map possesses, in some parameter regions, a ''wild-hyperbolic'' Lorenz-type strange attractor. Thus, we show that this homoclinic bifurcation leads to a strange attractor. We also discuss the place that these three-dimensional Hénon maps occupy in the class of three-dimensional quadratic maps with constant Jacobian
Keywords: saddle-focus fixed point, three-dimensional quadratic map, homoclinic bifurcation, strange attractor
Citation: Gonchenko S. V., Meiss J. D., Ovsyannikov I. I.,  Chaotic dynamics of three-dimensional Hénon maps that originate from a homoclinic bifurcation , Regular and Chaotic Dynamics, 2006, vol. 11, no. 2, pp. 191-212
DOI: 10.1070/RD2006v011n02ABEH000345
Lenz K. E., Lomeli H. E., Meiss J. D.
Quadratic volume preserving maps: an extension of a result of Moser
1998, vol. 3, no. 3, pp.  122-131
Abstract
A natural generalization of the Henon map of the plane is a quadratic diffeomorphism that has a quadratic inverse. We study the case when these maps are volume preserving, which generalizes the the family of symplectic quadratic maps studied by Moser. In this paper we obtain a characterization of these maps for dimension four and less. In addition, we use Moser's result to construct a subfamily of in n dimensions.
Citation: Lenz K. E., Lomeli H. E., Meiss J. D.,  Quadratic volume preserving maps: an extension of a result of Moser, Regular and Chaotic Dynamics, 1998, vol. 3, no. 3, pp. 122-131
DOI:10.1070/RD1998v003n03ABEH000085

Back to the list